Florida, 2017

Damaging Winds in Florida, July 5, 2017

July 5, 2017 · NWS TBW · 2 events in 1 county or zone

Scattered thunderstorms developed over the Florida Peninsula and pushed west towards the coast under easterly winds. One of these storms produced damaging wind gusts over Tampa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms developed over the Florida Peninsula and pushed west towards the coast under easterly winds. One of these storms produced damaging wind gusts over Tampa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 5, 2:28 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 5, 2:28 PM EST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
328 PM EDT Wed Jul 5 2017

.SHORT TERM (Tonight-Thursday)...
Weak mid/upper level ridging will continue while surface high
pressure well out in the Atlantic Ocean continues to ridge
westward with the axis across the northern portions of the
forecast area with an east to southeast flow persisting. A pocket
of drier air in the mid/upper levels over the central parts of the
region early this afternoon will move west with a larger pocket
of relatively dry, precipitable water less than 1.5 inches,
overspreading the much of the area later tonight through Thursday
morning before some deeper moisture returns during the afternoon
and evening. Thus for the rest of today we'll continue to see
isolated to scattered convection develop on the sea
breezes/outflow boundaries and move west northwest and
eventually out into the gulf later this evening. Mostly clear to
partly cloudy skies will then prevail overnight into Thursday
morning before the moisture begins to move in from the southeast
in the afternoon. Plenty of sunshine is expected during the
morning hours like today then more isolated to scattered
convection will develop as the moisture returns with the highest
PoPs across southwest Florida where the moisture will be deepest
and lowest PoPs across much of the Nature Coast where the drier
air will hold on longest. Seasonable temperatures will continue
with lows in the 70s and highs climbing into the lower to middle
90s thanks to the expected delay in convective development once
again.

.MID TERM/LONG TERM (Thursday night-Wednesday)...
The doldrums of summer continue across our area throughout the
extended forecast period. For Friday and continuing into early
next week, surface ridge will shift south a bit allowing for a
more SE/S flow to become established over the area during the day
with sea breezes shifting winds onshore near the coast. This flow
will allow for higher atmospheric moisture to move into the
peninsula and keep rain chances elevated for much of the extended
period. Subtle changes from day to day will impact timing and
location of afternoon/evening showers and storms but ample
instability and moisture will be in place each day to support
40-60 PoPs area-wide. Warm and humid summertime conditions will
persist with high temps within a few degrees of seasonable
averages, near 90 to the lower 90s, with overnight lows in the
70s. Heat indices each afternoon will be in the lower 100s.

&&

.AVIATION...
Isolated to scattered convection this afternoon and evening will
cause some MVFR/local IFR conditions, then VFR conditions should
prevail overnight into early Thursday morning. During mid to late
Thursday morning some MVFR ceilings will be possible as daytime
heating gets underway at the southern TAF sites of PGD, FMY, and
RSW, followed by scattered convection during the afternoon and
evening. Winds will remain east to southeast this afternoon,
except shifting to west to northwest at the coastal TAF sites of
TPA, PIE, SRQ as the sea breeze develops. Easterly winds will
return to all TAF sites this evening and continue through Thursday
morning before shifting to onshore with the sea breeze Thursday
afternoon.

&&

.MARINE...
Rather light flow will persist for the next few days with a shift
to onshore with the sea breeze during each afternoon. Wind speeds
will remain less than 15 knots and seas 3 feet or less. The only
marine hazard will be isolated to scattered thunderstorms, which
could locally enhance winds and seas, and produce heavy rainfall
and frequent lightning.

&&

.FIRE WEATHER...
No significant fire weather concerns are anticipated for the next
several days as relative humidity values remain well above
critical thresholds with scattered showers and thunderstorms
each day. Some patchy late night/early morning fog will be
possible for the next few days, but no significant fog or
visibility reductions are expected.

&&

.Preliminary Point Temps/PoPs...
TPA  78  92  78  91 /  40  20  20  40
FMY  75  93  75  92 /  10  50  30  40
GIF  75  95  75  93 /  10  30  10  50
SRQ  76  92  77  91 /  30  30  30  30
BKV  73  94  74  92 /  30  20  10  40
SPG  80  92  79  91 /  40  20  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...69/Close
MID TERM/LONG TERM/DECISION SUPPORT...11/McKaughan
Hazardous weather outlook, Jul 5, 4:00 AM EST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
500 AM EDT Wed Jul 5 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-052100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
500 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected this afternoon and evening.
Thunderstorms that develop will be capable of producing strong
gusty winds...locally heavy rains... and frequent deadly
lightning strikes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

...THUNDERSTORM IMPACT...
Thunderstorms are expected daily. Thunderstorms will be capable
of producing strong gusty winds...locally heavy rains... and
frequent deadly lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Davis

In the hours before

Special weather statement, Jul 5, 4:39 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
539 PM EDT WED JUL 5 2017

FLZ160-260-052215-
Inland Sarasota FL-Coastal Sarasota FL-
539 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SARASOTA COUNTY UNTIL 615
PM EDT...

At 538 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Sarasota to 10 miles west of North
Port. Movement was west at 20 mph.

Wind gusts up to 40 mph will be possible with these storms...in
addition to frequent lightning.

Locations impacted include...
North Port, Sarasota, Gulf Gate Estates, Sarasota Springs, South Gate
Ridge, Ridge Wood Heights, Lake Sarasota, Saint Armands Key, South
Sarasota, Southgate, Osprey, Gator Creek Estate, South Venice, Vamo,
Laurel, Oscar Scherer State Park, Bee Ridge, Nokomis, Turtle Beach
and Venice Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2730 8238 2697 8226 2694 8243 2736 8270
TIME...MOT...LOC 2138Z 101DEG 16KT 2725 8243 2700 8235

TBW
Local storm report, Jul 5, 5:04 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
604 PM EDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND GST     4 ESE PUNTA GORDA       26.92N 82.00W
07/05/2017  M46 MPH          CHARLOTTE          FL   ASOS

            PUNTA GORDA AIRPORT IN PUNTA GORDA REPORTED A WIND GUST
            OF 46 MPH.

&&

SHIVELEY
Local storm report, Jul 5, 5:22 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
622 PM EDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     1 NW PORT CHARLOTTE     26.99N 82.11W
07/05/2017  M53 MPH          CHARLOTTE          FL   MESONET

            A MESONET STATION IN PORT CHARLOTTE REPORTED A WIND GUST
            OF 53 MPH.

&&

SHIVELEY
Special weather statement, Jul 5, 5:22 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
622 PM EDT WED JUL 5 2017

FLZ155-160-162-255-260-052315-
Coastal Charlotte FL-Inland Manatee FL-Coastal Manatee FL-
Inland Sarasota FL-Coastal Sarasota FL-
622 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MANATEE...WESTERN
CHARLOTTE AND SARASOTA COUNTIES UNTIL 715 PM EDT...

At 621 PM EDT, Doppler radar was tracking developing strong
thunderstorms along a line extending from near Parrish to 10 miles
southwest of Port Charlotte. Movement was west at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms...in addition to frequent lightning.

Locations impacted include...
North Port, Sarasota, Bradenton, Palmetto, Anna Maria, South Gate
Ridge, Lake Sarasota, Saint Armands Key, North Sarasota, Memphis,
West Samoset, Southgate, Gulf Gate Estates, The Meadows, Parrish,
South Sarasota, Kensington Park, Lakewood Ranch, Ellenton and
Sarasota Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2756 8279 2758 8269 2769 8260 2768 8250
      2768 8253 2765 8255 2764 8236 2678 8212
      2678 8226 2679 8227 2678 8233 2749 8277
TIME...MOT...LOC 2221Z 097DEG 12KT 2761 8243 2687 8227

TBW
Special weather statement, Jul 5, 5:43 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
643 PM EDT WED JUL 5 2017

FLZ151-251-052330-
Coastal Hillsborough FL-Inland Hillsborough FL-
643 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HILLSBOROUGH COUNTY UNTIL
730 PM EDT...

At 642 PM EDT, Doppler radar was tracking a rapidly developing
thunderstorm over Palm River-Clair Mel, or near Brandon, moving west
at 15 mph.

Dime size hail and wind gusts in excess of 40 mph will be possible
with this storm...in addition to frequent lightning.

Locations impacted include...
Tampa, Brandon, Riverview, Palm River-Clair Mel, Tampa International
Airport, Macdill Air Force Base, Egypt Lake-Leto, East Lake-Orient
Park, West Park, Raymond James Stadium, South Tampa, Ybor City, Soho,
University Of Tampa, Gibsonton, Palm River, Peter O Knight Airport,
Davis Islands, Channelside and Progress Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2803 8255 2795 8231 2780 8232 2773 8252
      2777 8254 2778 8253 2778 8254 2785 8257
TIME...MOT...LOC 2242Z 100DEG 14KT 2789 8237

TBW
Special weather statement, Jul 5, 6:10 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
710 PM EDT WED JUL 5 2017

FLZ251-255-052345-
Inland Manatee-Inland Hillsborough-
710 PM EDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MANATEE AND
SOUTHEASTERN HILLSBOROUGH COUNTIES...

At 709 PM EDT, a strong thunderstorm was located 14 miles southeast
of Greater Sun Center, or 16 miles south of Fish Hawk, moving west at
15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Greater Sun Center, Duette, Wimauma, Sun City Center and Fort
Lonesome.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2776 8235 2770 8206 2762 8205 2752 8206
      2749 8237
TIME...MOT...LOC 2309Z 092DEG 12KT 2762 8214

TBW

The radar

The Tampa radar (KTBW), 30 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
July 5, 6:35 PM EST
Where
Hillsborough County, 0.92 mi SW of Tampa
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
27.970, -82.460

A large tree fell onto a van, temporarily trapping one person inside, and injuring 2 people.

Thunderstorm Wind, Hillsborough

When
July 5, 6:40 PM EST
Where
Hillsborough County, 2.22 mi WNW of Tpa P O Knight Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
27.936, -82.481

Broadcast media relayed a photo of a light pole in a grocery store parking lot that was knocked down onto an SUV, damaging the vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701496, 701497.